Minnesota, 2018Hail in Minnesota, April 30, 2018
April 30, 2018 · NWS FGF · 1 event in 1 county or zone
A thunderstorm moving northeast through Otter Tail County dropped dime sized hail south of Perham.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving northeast through Otter Tail County dropped dime sized hail south of Perham.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 7:57 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 30, 7:57 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
857 PM CDT Mon Apr 30 2018
.UPDATE...
Issued at 849 PM CDT Mon Apr 30 2018
Still is a narrow window for stronger convection across the tri
state area and will continue to monitor radar. Elsewhere to the
west an area of showers with embedded thunder is moving east
north east from south central ND into the western edges of the FA.
Expecting this area to expand in coverage into the overnight and
bring up a tenth to two tenths, some lucky ones may see a third of
an inch, of rain by morning.
UPDATE Issued at 643 PM CDT Mon Apr 30 2018
Cold front barreling down the valley currently pushing into the
FM metro area. Winds will turn to the north behind the front and
gust to 30mph with temps dropping rapidly. Temps fell 10 to 15
degrees in the first hour behind the front in the northern and
central valley. Gusty winds will persist into the late evening.
Next question mark is how and where convection will evolve this
evening into the overnight. Narrow corridor of time appears to be
in the next 2 hours for any strong to severe activity otherwise
rain showers expected through the overnight with the best chances
along and south of a Cooperstown to Grand Forks to Baudette line.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Apr 30 2018
Cold front approaching Baudette, Thief River Falls and Fargo at
20z. Initial wind shift is to the west but cooler air is about 1-2
hours behind. Initial wind shift will be in the Wahpeton-Bemidji
area by 23z. Main short wave moving into western SD and this will
move east-northeast toward the ND/SD/MN border region toward 03z
with surface low in the Sisseton/Wheaton MN area at that time.
Time frame for any convection with is short wave in our fcst area
is very narrow 00z-03z as narrow ribbon of 1000-1500 j/kg at 00z
present along frontal boundary Britton SD-Wahpeton ND area. So if
any strong t-storms will develop this is the area to watch.
Otherwise question overnight is extent of showers and embedded
t-storms. Most models do bring a fairly general area of showers
northeast on the NW side of the sfc low thru southeastern half of
ND into NW Minnesota and WPC QPF highlights best bet for 0.25 to
0.33 inch in the region from Valley City to Hillsboro to Upper Red
Lake in northern MN. Cooler air will continue to feed southward
with a north wind. Tuesday will be a cooler day for all, but
provided some sun occurs in the aftn and some of the lower
stratocu breaks up most sites should reach the 50s, though upper
40s in the Roseau area where coolest air lies. This will be a
stark contrast to the upper 70s today.
.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Apr 30 2018
A chilly Tue night, with readings dipping to the low and mid 30s,
will be followed by a milder and dry Wednesday as high pressure
moves over the area from the east. A more zonal low amplitude upper
flow will develop during this time with a couple of weak waves
traversing this flow Wed night and later Thu. They will move quickly
and aren't likely to cause anything other than some light showers or
sprinkles. Back at the surface, a cold front is progged to push
through the region by early Fri, but is likely to be more of a wind
shift line than a true air mass change. This feature is reflected
well in terms of timing by both the GFS/ECMWF. Thus temps are likely
to remain in the 60s from late week right through the weekend.
Surface high pressure moves over the area Saturday with return flow
establishing itself on Sun ahead of the next chance for showers.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Apr 30 2018
Winds turning to the north in the wake of the cold front this
evening and gusting to near 30kts at GFK and FAR. Wind gusts will
decrease late this evening. MVFR CIGs expected to develop through
the overnight and rain showers, embedded with thunder at FAR, will
move across the region. DVL most likely spot not to see any rain.
NW winds and MVFR CIGs through the morning and into the afternoon
Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JK
SHORT TERM...Riddle
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, Apr 30, 3:45 AM CST, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Mon Apr 30 2018
MNZ001-004>009-013>017-NDZ006>008-014>016-024-026>030-054-010945-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Western Walsh County-
445 AM CDT Mon Apr 30 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Shower and thunderstorm chances increase late this afternoon
through this evening, decreasing in coverage and moving out of
the region by sunrise Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ002-003-022>024-027>032-040-NDZ038-039-049-052-053-010945-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Barnes-Cass-Ransom-Sargent-Richland-
445 AM CDT Mon Apr 30 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered showers and isolated thunderstorms will move out of the
region this morning, with shower and thunderstorm chances
increasing once again late this afternoon and evening.
A few severe thunderstorms will be possible in far southeast
North Dakota and west central Minnesota late this afternoon and
early this evening, with hail to one inch in diameter and winds
to 60 mph the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required late this afternoon and early
this evening.
In the hours before
Special weather statement, Apr 30, 8:19 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
919 PM CDT MON APR 30 2018
NDZ028-029-038-010315-
Griggs ND-Steele ND-Barnes ND-
919 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIGGS...
NORTHEASTERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 1015 PM CDT...
At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bald Hill Dam, or 10 miles north of Valley City, moving northeast at
35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sibley around 935 PM CDT.
Luverne around 940 PM CDT.
Pillsbury around 945 PM CDT.
Hope around 1000 PM CDT.
Blabon around 1005 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4754 9791 4742 9747 4736 9747 4724 9762
4724 9771 4717 9770 4696 9795 4705 9818
TIME...MOT...LOC 0218Z 209DEG 29KT 4708 9802
JHSpecial weather statement, Apr 30, 9:14 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1014 PM CDT MON APR 30 2018
NDZ027-029-030-010415-
Steele ND-Traill ND-Grand Forks ND-
1014 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHWESTERN TRAILL AND EASTERN STEELE COUNTIES UNTIL 1115 PM CDT...
At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hope, or 35 miles northeast of Valley City, moving northeast at 30
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sherbrooke around 1020 PM CDT.
Golden Lake around 1035 PM CDT.
Hatton around 1055 PM CDT.
Holmes around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4727 9757 4740 9783 4784 9751 4766 9717
TIME...MOT...LOC 0313Z 212DEG 26KT 4739 9768
JH
Special weather statement, Apr 30, 10:16 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1116 PM CDT MON APR 30 2018
MNZ001-013-NDZ027-029-030-010515-
Pennington MN-West Polk MN-Steele ND-Traill ND-Grand Forks ND-
1116 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...WESTERN
PENNINGTON...EASTERN GRAND FORKS...NORTHERN TRAILL AND NORTHEASTERN
STEELE COUNTIES UNTIL 1215 AM CDT...
At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fisher to near Hatton. Movement was
northeast at 35 mph.
Half inch size hail and winds in excess of 45 mph will be possible
with these storms.
Strong thunderstorms will be near...
Eldred around 1115 PM CDT.
Fisher around 1120 PM CDT.
Grand Forks and Crookston and Davidson
around 1125 PM CDT.
Key West around 1135 PM CDT.
Euclid, Grand Forks AFB and Emerado around 1145 PM CDT.
Other locations impacted by these storms include Grand Forks Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4817 9627 4796 9641 4796 9648 4786 9648
4763 9664 4763 9761 4818 9733
TIME...MOT...LOC 0413Z 205DEG 30KT 4774 9678 4769 9747
JKSpecial weather statement, Apr 30, 10:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1132 PM CDT MON APR 30 2018
MNZ030-031-010530-
East Otter Tail MN-West Otter Tail MN-
1132 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
1230 AM CDT...
At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm
near Ashby, or 14 miles southeast of Fergus Falls, moving northeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Clitherall, Battle Lake and Glendalough State Park around 1155 PM
CDT.
Vining around 1200 AM CDT.
Henning and Ottertail around 1215 AM CDT.
Deer Creek around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4615 9601 4659 9551 4636 9515 4634 9516
4610 9576 4611 9593
TIME...MOT...LOC 0426Z 230DEG 26KT 4614 9585
JKSpecial weather statement, Apr 30, 10:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1132 PM CDT MON APR 30 2018
MNZ030-031-010530-
East Otter Tail MN-West Otter Tail MN-
1132 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
1230 AM CDT...
At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 14 miles southeast of Fergus Falls, moving northeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Clitherall, Battle Lake and Glendalough State Park around 1155 PM
CDT.
Vining around 1200 AM CDT.
Henning and Ottertail around 1215 AM CDT.
Deer Creek around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4615 9601 4659 9551 4636 9515 4634 9516
4610 9576 4611 9593
TIME...MOT...LOC 0426Z 230DEG 26KT 4614 9585
JKHail, Otter Tail
- When
- April 30, 11:10 PM CST
- Where
- Otter Tail County, 3.53 mi NE of Richville
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.530, -95.570
The ground was covered with dime sized hail. Lightning and 45 mph wind gusts were also reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Nebraska, April 30, 2018$100,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Nebraska, April 30, 20183 injured · $11,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Nebraska, April 30, 20181.75 in hail · 25 events
- Hail in Texas, April 30, 20181.5 in hail · 4 events
- Frost and Freeze in Maryland, April 30, 20182 events
- Winter Storm in Wyoming, April 30, 20182 events
- Wildfire in Oklahoma, April 30, 20182 events
- Hail in Texas, April 30, 20181 in hail · 2 events
- Hail in Kansas, April 30, 20181 in hail · 2 events
- Hail and Damaging Wind in South Dakota, April 30, 20181 in hail · 2 events
- Hail in Texas, April 30, 20181 in hail · 2 events
- Frost and Freeze in West Virginia, April 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743318.